Home / Trigger atlas / Medications / Sertraline & SSRIs
Medications · Updated 2026-10-30 · Editorial review in progress
Sertraline hair loss after 2 weeks: rare, but reported
Also searched as: Zoloftsertralineantidepressant hair losssertraline hair loss after 2 weeks
Hair loss is a rare reported side effect of sertraline; one published case described diffuse hair loss within 2 weeks of starting that improved after the drug was stopped, and NICE lists antidepressants among drugs implicated in telogen effluvium.
No consistent week-by-week window is published for this, so it is not on the calculator.
Why 2 weeks is unusual
Telogen effluvium usually appears around 3 months after a trigger [NICE]. The sertraline case is notable precisely because the authors found no other report of hair loss within 2 weeks [Case]. If your shedding started that fast, other causes are worth ruling out with your clinician.
Antidepressants and hair: what the references say
| Source | What it says |
|---|---|
| NICE CKS | Antidepressants are among drugs implicated in telogen effluvium [NICE] |
| DermNet | Most mood stabilisers and antidepressants are on the drug list [DermNet] |
| Case report | Mood stabilisers are the psychotropic class most linked to hair loss [Case] |
Normal vs. warning signs
- Diffuse shedding without patches
- Patches or smooth bald spots
- Scalp pain, redness, burning or scaling
- Loss of eyebrows, eyelashes or body hair
- Worsening mood or thoughts of self-harm — contact your prescriber or emergency services now
What may help
- Never stop an antidepressant on your own — talk to your prescriber.
- Write down when you started and when shedding began.
- Ask whether iron or thyroid tests could explain it.
Related triggers
Lamotrigine (Lamictal)
MedicationsValproate (Depakote)
MedicationsLevothyroxine changes
Labs & explainersFerritin & iron
Frequently asked questions
Can sertraline cause hair loss after 2 weeks?
It has been reported: a 2015 case described diffuse hair loss within 2 weeks of starting sertraline. It is rare.
Do SSRIs cause hair loss?
NICE lists antidepressants among drugs implicated in telogen effluvium.
Should I stop sertraline for hair loss?
No. Stopping antidepressants abruptly can cause problems; discuss it with your prescriber.
Sources
- Case Reports in Psychiatry, 2015. Diffuse hair loss induced by sertraline use (case report, PMC4589582)
- NICE Clinical Knowledge Summaries. Female pattern hair loss — differential diagnosis (telogen effluvium)
- DermNet. Alopecia from drugs